Nasal spray medications are nothing new, but this method of drug delivery has been typically reserved for allergy and cold and flu medicines. Recently, however, the US Food and Drug Administration has approved nasal sprays which administer diabetes treatments in the form of powdered glucagon. This is a hormone which prompts a near immediate increase in blood sugar levels.
The approval comes after a new clinical trial showed the drug has efficacy relatively equivalent to that of a glucagon powder for treating hypoglycemia; a powder which must be mixed with water and then drawn into a syringe and injected into a muscle.
While not involved with the study, Wayne State University School of Medicine clinical professor George Grunberger comments, “This intranasal spray is a big deal. This is something which people have been crying for, for years. It was only a matter of time before something more practical came onto the market.”
Of course, since this new drug is nearly as effective but for easier to administer, the American Association of Clinical Endocrinologists president argues that it could become the new industry standard for those with severe hypoglycemia.
Grunberger also goes on to comment that the only FDA-approved glucagon currently available on the market is not shelf-stable, which is why it must be sold in powder form and then mixed with water. Thus, he comments, “This is a problem, because by definition the ones who need it are the ones who can’t inject it because they’re unconscious.”
Fortunately, the nasal spray version requires no mixing. This means that anyone could administer it: the diabetic patient, a nurse, or even a bystander (perhaps a young child, even). Grunberger also makes sure to add that while the intranasal glucagon (the nasal spray version) does take a little longer to work, this difference is not “clinically significant” enough to warrant any consideration.
On the other hand, Mount Sinai Icahn School of Medicine assistant professor of endocrinology and diabetes. Dr. Deena Adimoolam, expressed a little more concern in regards to this slightly delayed reaction.
She warns, “We don’t really know if clinically that delay matters,” adding, “In that time, you can have a seizure. You can lose consciousness. There could be catastrophic events. So it’s hard to tell whether the delay would be significant.” She goes on to suggest that it might be more interesting to examine how the medication could improve care for elderly patients who are already at a higher risk for insulin-related hypoglycemia.